New Mexico, 2003

Dust Storm in New Mexico, June 1, 2003

June 1, 2003 · NWS MAF · 3 events in 3 counties and zones

3 dust storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 1, 7:45 PM MST, 0 minutes earlier.

Area forecast discussion, Jun 1, 7:45 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT SUN JUN 1 2003

SENT AN UPDATE TO ADD NEW SEVERE THUNDERSTORM WATCH UNTIL 100 AM CDT
AND RID ZONES OF OLD WATCH.  LINE OF SEVERE THUNDERSTORMS EXITING
EASTERN ZONES ATTM...BUT HAS LEFT AN OUTFLOW BOUNDARY LYING ROUGHLY
FROM HOBBS TO MIDLAND TO GARDEN CITY.  IN ADDITION...COLD POOL
OUTFLOW FROM STRONG THUNDERSTORMS OVER EAST CENTRAL NEW MEXICO
TREKKING SOUTHEAST THROUGH SOUTHEAST NEW MEXICO ATTM...YIELDING HIGH
WINDS THOSE AREAS.  ALONG WITH THE COLLISION OF THESE OUTFLOW
BOUNDARIES AND BOUNTIFUL MOISTURE REMAINING OVER THE AREA...EXPECTING
AN INCREASE IN SYNOPTIC SCALE LIFT AS A MID LEVEL SHORTWAVE TROUGH
MOVES SOUTHEAST THROUGH NEW MEXICO.  THEREFORE...A NEW SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED AND THE CURRENT CONFIGURATION FOR
THE FLASH FLOOD WATCH WILL CONTINUE OVERNIGHT.

.MAF...
TX...FLASH FLOOD WATCH TONIGHT TXZ046>048-051>053-61>63-68>70.
NM...NONE.

AKL
Hazardous weather outlook, Jun 1, 12:27 PM MST, 7 hours 18 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED TO AFFECT PARTS OF THE
OUTLOOK AREA TONIGHT. THUNDERSTORMS WHICH WERE DEVELOPING ALONG THE
HIGHER TERRAIN OF THE NEW MEXICO AND WEST TEXAS MOUNTAINS THIS
AFTERNOON WILL INTENSIFY AND INCREASE IN COVERAGE AS THEY MOVE EAST
INTO THE PLAINS OF THE TRANS PECOS...SOUTHEAST NEW MEXICO...AND THE
PERMIAN BASIN. THESE STORMS WILL PRODUCE PARTICUARLY HEAVY
LOCALLIZED RAINFALL WHICH MAY RESULT IN FLASH FLOODING. DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL CAN ALSO BE EXPECTED. A LIMITED
THREAT OF AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY
ACROSS THE UPPER TRANS PECOS AND PERMIAN BASIN.

AREAS WHICH ARE MOST LIKELY TO EXPERIENCE SEVERE WEATHER TONIGHT
INCLUDE LOCATIONS EAST OF LINE FROM FORT STOCKTON...TO WINK...TO
HOBBS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH
THURSDAY. ANY THUNDERSTORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING AND TONIGHT
GENERALLY EAST OF THE PECOS RIVER.

TECHNICAL DISCUSSION...
A WELL DEFINED UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHEAST
NEW MEXICO/WEST TEXAS BORDER THIS AFTERNOON. THIS FEATURE WILL AID
THUNDERSTORM DEVELOPMENT ACROSS THE REGION. AT THE SURFACE...A WARM
FRONT WILL MOVE NORTH ACROSS THE PERMIAN BASIN. MANY OTHER BOUNDARIES
LIKELY EXIST ACROSS THE REGION IN THE WAKE OF EARLIER CONVECTION. AN
VERY MOIST ATMOSPHERE AND NEARLY FULL SUNSHINE WILL RESULT IN A VERY
UNSTABLE AIRMASS WITH LIFTED INDEX VALUES NEAR -10 DEGREES. WITH THE
DEGREE OF MOISTURE/INSTABILITY AND RECENT HEAVY RAIN EVENTS...EXPECT
FLASH FLOODING TO BE A PRIMARY CONCERN OVER THE BASIN. INVERTED V
BOUNDARY LAYER PROFILES AND RELATIVELY LOW FREEZING LEVELS SUPPORT AN
ENHANCED THREAT OF DAMAGING WINDS AND LARGE HAIL. SHEAR PROFILES WILL
BECOME MORE FAVORABLE FOR SUPERCELL THUNDERSTORMS INTO THE EVENING
HOURS. ALTHOUGH EXTREMLY LIMITED...GIVEN THESE FACTORS AN ISOLATED
TORNADO CAN NOT BE RULED OUT...ESPECIALLY NEAR BOUNDARIES.

LINDLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dust storm. Local standard time, as filed.

Dust Storm, Central Lea County

When
June 1, 7:45 PM MST to 8:20 PM MST
Where
Central Lea County forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Dust Storm, Southern Lea County

When
June 1, 7:45 PM MST to 8:20 PM MST
Where
Southern Lea County forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Dust Storm, Eddy County Plains

When
June 1, 7:45 PM MST to 8:20 PM MST
Where
Eddy County Plains forecast zone
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Thunderstorm activity well to the northeast of the Eddy and Lea County plains enduced a strong mesohigh and associated outflow winds which evolved into a classic haboob wind and dust storm. The haboob swept south and southeast across most of those counties, and resulted in minor damage. Radar and surface observations indicate the outflow originated as a complex of weak and disorganized storms moved across the area northeast of Roswell, some 50 miles away from northern Eddy County. The Artesia AWOS measured a wind gust of 74 MPH. Real-time reports, along with subsequent photographs provided by the county emergency manager, indicated a large wall of dust associated with the leading edge of the damaging winds. Power poles were blown down as the winds swept across the west side of Carlsbad, at least 60 to 70 miles south of the parent thunderstorms. The haboob significantly reduced local visibilities across both Eddy and Lea Counties, with severe wind gusts limited to Eddy County. As the near surface cold pool spread south, mid level echoes were observed on radar developing just north of the boundary. This very shallow and weak convection (generally 20 to 25 dBZ at 15,000-17,000 feet AGL with no reflectivity echoes above 25,000 ft, and no lightning) possibly contributed to the longevity and intensity of the haboob through evaporation and sublimation of light precipitation aloft.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363216, 5363217, 5363829.